Texas, 2008

Hail and Heavy Rain in Texas, November 13, 2008

November 13, 2008 · NWS BRO · 4 events in 3 counties and zones

A dissipating cold front combined with an upper level disturbance and moist flow from the Gulf of Mexico, acted on increasingly unstable air just above the surface to produced several periods of strong thunderstorms from early morning through mid evening of November 13th. Some of the storms became severe, dropping large hail during the mid morning and evening hours; heavy rainfall adding up to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A dissipating cold front combined with an upper level disturbance and moist flow from the Gulf of Mexico, acted on increasingly unstable air just above the surface to produced several periods of strong thunderstorms from early morning through mid evening of November 13th. Some of the storms became severe, dropping large hail during the mid morning and evening hours; heavy rainfall adding up to more than 3 inches in portions of Cameron County, with pockets of heavy rain elsewhere in the Lower Rio Grande Valley, produced nuisance minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 13, 2:30 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Nov 13, 2:30 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 AM CST THU NOV 13 2008

.DISCUSSION...THE MAJORITY OF CONVECTION CAUSED BY A POSITIVE TILTED
UPPER TROF EXTENDING FROM THE BIG BEND OF TX TO THE TX PNHNDL TO
NEBRASKA IS CONFINED TO AN AREA 90 MILES SE OF POR. THERE IS A SMALL
AREA OF TSTMS 22 MILES SOUTH OF POR...WHICH HAS DISSIPATED ONCE THIS
MRNG...THEN REFORMED. NO SHRAS/TSRAS HAVE DEVELOPED IN ADJ
MEXICO...WHICH WOULD BE INDICATIVE OF A HIER LIKELIHOOD OF SHOWERS
IN THE RIO GRANDE VALLEY THIS MORNING AND AFTERNOON. ALL MDLS HAVE
BEEN TOO AGGRESSIVE WITH POPS DURING THE PAST FEW DAYS WITH THE
FORMATION OF THIS UPPER LEVEL FEATURE. THIS TROF IS STILL PROGD TO
INDUCE AN UPPER LOW OVER OUR REGION BY MIDNIGHT TONIGHT...EJECTING
STRONG PVA OVER THE REGION LATE TODAY THEN MV QUICKLY EAST INTO
THE CENTRAL GULF OF MEXICO BY 12Z FRIDAY.

WITH NAM12 AND GFS KEEPING 60 TO 70 PERCENT POPS IN THE VALLEY TODAY
WILL NEED TO SHOW SOME CHC OF PCPN...SO HAVE CUT POPS TO 40 PERCENT
LEVEL AND SHOW THE CHC FOR TSTM DEVELOPMENT LATER TODAY. LATEST MDL
CONSENSUS HAS STRONG CF THRU ALL OF THE RGV BY 12Z SAT MRNG AS
1035MB SFC HIGH OVER THE TX PNHNDL PUSHES SOUTH. CLEARING AND COOL
CONDITIONS FOLLOW THRU MIDWEEK.
&&

.MARINE...SEAS WERE NEAR 5 FEET WITH EAST-NORTHEAST WINDS AT 12
KNOTS AT BUOY020 EARLY THIS MORNING. WINDS ARE EXPECTED TO BACK TO
THE NORTHEAST AND INCREASE OFFSHORE THE LOWER TX COAST TODAY AS LOW
PRESSURE DEVELOPS ALONG A WEAK FRONTAL BOUNDARY DRAPED ACROSS
EXTREME NORTHWEST PORTIONS OF THE GULF OF MEXICO. SEAS SHOULD
BRIEFLY BUILD IN RESPONSE TO THE INCREASE IN THE PRESSURE GRADIENT
THIS AFTERNOON. WILL WORD SCEC FOR THE OFFSHORE WATERS TODAY AS A
RESULT. AS THE GRADIENT RELAXES TONIGHT AND FRIDAY...WINDS BECOME
LIGHT AND VARIABLE WITH SEAS DIMINISHING. WINDS AND SEAS ARE
EXPECTED TO INCREASE LATE FRI NIGHT INTO EARLY SATURDAY AS A COLD
FRONT MOVES THROUGH THE COASTAL WATERS FRI NIGHT. STRONG NORTH WINDS
WILL DEVELOP ACROSS THE WESTERN GULF SATURDAY IN THE WAKE OF THE
FRONT. SMALL CRAFT ADVISORIES WILL BE NEEDED SAT MORNING WITH GUSTS
TO NEAR GALE FORCE POSSIBLE. WINDS AND SEAS WILL GRADUALLY DIMINISH
SAT NIGHT INTO SUNDAY AS HIGH PRESSURE SETTLES ACROSS THE TX COAST
SUNDAY ALLOWING THE PRESSURE GRADIENT TO RELAX ACROSS THE COASTAL
WATERS. LIGHT NORTHEAST WINDS SHOULD PREVAIL THROUGH THE REST OF THE
PERIOD WITH SEAS CONTINUING TO DIMINISH MONDAY.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE A MIX
OF LOW TO MID AND HIGH LEVEL CLOUDS ACROSS DEEP SOUTH TX EARLY THIS
MORNING. CEILINGS WERE NEAR 1200FT AT KPIL TO NEAR 1800FT AT KMFE.
EXPECT MVFR CONDITIONS TO PREVAIL THROUGH 12Z WITH LOW CEILINGS AND
PATCHY FOG CONTINUING TO DEVELOP ACROSS THE LOWER RIO GRANDE
VALLEY. VFR TO MVFR CONDITIONS TO PREVAIL AFTER 12Z WITH SHOWERS IN
THE VICINITY DEVELOPING AFTER 15Z WITH A 500MB SHORTWAVE TROUGH
ACROSS SOUTHWEST MOVING EASTWARD ACROSS THE CWA TODAY. CEILINGS
SHOULD IMPROVE AFTER 21Z AS SUBSIDENCE INCREASES WITH WINDS VEERING
TO THE NORTHWEST ALOFT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  62  81  67 /  40  10   0  20
BROWNSVILLE          80  63  84  61 /  40  10   0  20
HARLINGEN            80  62  85  61 /  40  10   0  10
MCALLEN              80  60  84  61 /  30  10   0  10
RIO GRANDE CITY      80  61  84  61 /  30  10   0  10
SOUTH PADRE ISLAND   77  66  77  68 /  40  10   0  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/61
Hazardous weather outlook, Nov 13, 5:00 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CST THU NOV 13 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-141145-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CST THU NOV 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS DEVELOPED NEAR THE MOUTH OF THE RIO GRANDE
RIVER...THEN DRIFTED NORTH TO 5 NAUTICAL MILES OFF THE SOUTH PADRE
ISLAND JETTIES. WATERSPOUTS AND HAIL WERE LIKELY PRODUCED BY THESE
SEVERE THUNDERSTORMS WHICH ARE CURRENTLY MOVING NORTHEAST AT 20
KNOTS OVER THE GULF WATERS OF CAMERON AND WILLACY COUNTIES. AN UPPER
LEVEL TROUGH OF LOW PRESSURE IN COMBINATION WITH SURFACE LOW
PRESSURE WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE COASTAL SECTIONS OF DEEP SOUTH TEXAS TODAY. SOME OF THESE STORMS
MAY BE STRONG WITH BRIEF HEAVY RAINFALL AND GUSTY WINDS.

IN ADDITION...A MODERATE RISK OF RIP CURRENTS WILL PREVAIL FOR THE
BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE COASTAL WATERS
SATURDAY AS STRONG NORTH WINDS DEVELOP IN THE WAKE OF A COLD FRONT
MOVING THROUGH DEEP SOUTH TEXAS EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PHILO

The radar

The Brownsville radar (KBRO), 70 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 heavy rain. Local standard time, as filed.

Hail, Hidalgo

When
November 13, 8:05 AM CST to 8:25 AM CST
Where
Hidalgo County, 2 mi SW of Donna to Alamo
Measured
0.88 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
26.149, -98.073

A severe thunderstorm with a pronounced hail core rolled through the Donna-Alamo area during the mid morning, dropping large hail in several areas. Nickel size hail fell along the federal highway 83 expressway in Donna, shattering at least one automobile windshield. Penny size hail fell a bit later in and near Alamo. In addition to the hail, 2.2 inches of rain fell near the Alamo Country Club in a short period of time, probably less than an hour.

The parent left-moving thunderstorm began across the Rio Grande in northern Mexico a little before 7 AM CST, and moved into extreme southern Hidalgo County near the Santa Ana National Wildlife Refuge around 730 AM. Large hail may well have occurred along this portion of the path, as well as northwest of Donna toward Edinburg, between 830 and 9 AM.

Heavy Rain, Cameron

When
November 13, 9:00 AM CST to 10:45 AM CST
Where
Cameron County, (Bro)brownsville Arp to Laguna Vista
Reported by
ASOS
Coordinates
25.920, -97.420

Locally heavy rains accompanied several thunderstorms that affected the Brownsville-Port Isabel and Laguna Vista area during much of the day on the 13th. The heaviest rains, dropping more than in inch in an hour, occurred generally between 9 and 1045 AM drifting northeast from the southeast portion of Brownsville toward Port Isabel and Laguna Vista.

Typical poor drainage flooding was likely observed on portions of Boca Chica Blvd. mainly east of the highway 77 expressway in Brownsville.

Calendar day rain totals at Brownsville/International Airport and Cameron County Airport (Bayview) were 2.76 and 3.05 inches, respectively.

Heavy Rain, Cameron

When
November 13, 12:15 PM CST to 1:15 PM CST
Where
Cameron County, 1.19 mi NE of Stuart Place to 1.05 mi WNW of Arroyo
Reported by
Newspaper
Coordinates
26.190, -97.754

Another in a round of locally heavy thunderstorms moved across Harlingen during the lunch hour, creating several instances of nuisance minor flooding. Radar estimated of up to 2 inches of rain caused high standing water at the intersection of North A Street and New Combes Highway, with other ponding along 77 Sunshine Strip.

Hail, Zapata

When
November 13, 7:00 PM CST to 7:15 PM CST
Where
Zapata County, 1.77 mi NNE of Zapata Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
26.903, -99.267

The sheriff's Department reported dime to penny sized hail occurring at the sheriff's office in Zapata during a severe thunderstorm which was moving over their office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138382, 142927, 142928, 138384.